Alert archive / Texas / Flash Flood Warnings in 2012

Flash Flood Warning 10, NWS Houston/Galveston, TX

February 3, 2012Liberty County, Polk County, San Jacinto County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Feb 3, 2012, 8:28 AM CST for Liberty County, Polk County, San Jacinto County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 3, 2012, 8:28 AM CST (14:28 UTC)
Expired
Feb 3, 2012, 10:30 AM CST
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Liberty County, TX, Polk County, TX, San Jacinto County, TX

The radar

The Houston radar (KHGX), 120 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 844 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
844 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

873 
WGUS54 KHGX 031428
FFWHGX
TXC291-373-407-031630-
/O.NEW.KHGX.FF.W.0010.120203T1428Z-120203T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
828 AM CST FRI FEB 3 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN LIBERTY COUNTY IN SOUTHEAST TEXAS...
  SOUTHEASTERN POLK COUNTY IN SOUTHEAST TEXAS...
  SOUTHEASTERN SAN JACINTO COUNTY IN SOUTHEAST TEXAS...

* UNTIL 1030 AM CST

* AT 823 AM CST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
  FLOODING WAS OCCURRING AT FM-787 IN THE TARKINGTON PRAIRIE AREA. 
  RAINFALL OF 9.3 INCHES WAS REPORTED IN ACE NEAR FM-2610. 
  ADDITIONAL RAINFALL AMOUNTS UP TO ONE HALF INCH CAN BE EXPECTED 
  THROUGH 1030 AM CST.

* COMMUNITIES NEAR AND SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
  INCLUDE...SHEPHERD...SEGNO...ROMAYOR...AND TARKINGTON PRAIRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF LAND
ADJACENT TO SMALL CREEKS AND BAYOUS. ADDITIONALLY...FRONTAGE ROADS...
HIGHWAY UNDERPASSES...FARM-TO-MARKET AND OTHER SECONDARY ROADS MAY
FLOOD. AVOID LOCATIONS WHERE WATER COVERS THE GROUND!

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3048 9464 3048 9472 3044 9471 3028 9501
      3046 9517 3074 9459 3067 9457 3053 9455

$$
2 follow-up statements
268 
WGUS74 KHGX 031621
FFSHGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1021 AM CST FRI FEB 3 2012

TXC291-373-407-031630-
/O.CON.KHGX.FF.W.0010.000000T0000Z-120203T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LIBERTY TX-POLK TX-SAN JACINTO TX-
1021 AM CST FRI FEB 3 2012

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN SAN
JACINTO...SOUTHEASTERN POLK AND NORTHWESTERN LIBERTY COUNTIES UNTIL
1030 AM CST...

AT 1013 AM CST...EMERGENCY MANAGEMENT REPORTED THAT FLASH FLOODING 
WAS OCCURRING IN THE WARNED AREA. ROADS THAT WERE CLOSED DUE TO 
FLOODING INCLUDE FM-1276 NEAR COUNTY LINE ROAD...DREWS LANDING OFF 
COUNTY LINE ROAD...PARSONS ROBINSON ROAD...DILLON ROAD OF COUNTY 
LINE ROAD...AND BERNARD CHAPEL ROAD OVER BERNARD CREEK.

THE FLOODING IS EXPECTED TO CONTINUE TO RECEDE THIS MORNING.

SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE... 
SHEPHERD...SEGNO...ROMAYOR...AND TARKINGTON PRAIRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3048 9464 3048 9472 3044 9471 3028 9501
      3046 9517 3074 9459 3067 9457 3053 9455

$$
106 
WGUS74 KHGX 031630
FFSHGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1030 AM CST FRI FEB 3 2012

TXC291-373-407-031645-
/O.EXP.KHGX.FF.W.0010.000000T0000Z-120203T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LIBERTY TX-POLK TX-SAN JACINTO TX-
1030 AM CST FRI FEB 3 2012

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN SAN 
JACINTO...SOUTHEASTERN POLK...AND NORTHWESTERN LIBERTY COUNTIES HAS 
BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA AND HAS 
BEGUN TO RECEDE OFF FLOODING ROADWAYS. STREAMS AND CREEKS IN THE 
WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE 
FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO 
YOUR LOCAL LAW ENFORCEMENT AGENCY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3048 9464 3048 9472 3044 9471 3028 9501
      3046 9517 3074 9459 3067 9457 3053 9455

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Feb 3, 6:04 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Feb 3, 6:04 AM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
604 AM CST FRI FEB 3 2012

.AVIATION...
THE GENERAL THEME THIS MORNING WILL BE OF SLOW IMPROVEMENT FROM
IFR TO MVFR CEILINGS WITH NORTHERN VCSH. ANOTHER SW'ERN SHORTWAVE
DISTURBANCE MOVING THROUGH SOMETIME DURING THE EARLY TO MID-AFTERNOON
WILL SPARK MORE WIDESPREAD CONVECTION. A MODERATE PROBABILITY OF
PASSING THUNDERSTORMS LOWERING VISBIES DOWN TO AROUND 1-3SM...WITH
PREVAILING IFR DECKS. AN EARLY EVENING BREAK AS WINDS LOWER AND
CEILINGS PLUMMET BACK DOWN TO AT LEAST IFR... LOCALLY LIFR. SEA
FOG WILL RETURN POST-SUNSET...HOUSTON METRO TERMINALS WILL BE AFFECTED
BY ADVECTED SEA FOG FROM EARLY EVENING INTO EARLY SATURDAY MORNING.
AN APPROACHING COLD FRONTAL BOUNDARY WILL COMMENCE A THIRD OR FOURTH
ROUND OF SCT -SHRA AND POSSIBLE ISOLATED STORMS FROM 04/09Z ONWARD.
FRONTAL BOUNDARY TO PASS ACROSS REGION FROM AROUND NOON THROUGH SUNSET
SATURDAY. 31

&&

.PREV DISCUSSION... /ISSUED 408 AM CST FRI FEB 3 2012/

DISCUSSION...
PERIODS OF SHOWERS AND THUNDERSTORMS CONTAINING SOME MUCH NEEDED RAINFALL
WILL CONTINUE FOR MUCH OF THE AREA OVER THE NEXT TWO DAYS AS THE SOUTHEAST
TEXAS AIR MASS REMAINS VERY MOIST AND UNSTABLE. IN ADDITION TO THE RAIN...
AREAS OF FOG (SOME DENSE ESPECIALLY IN AND AROUND THE BAYS AND NEARSHORE
WATERS) WILL ALSO BE POSSIBLE. OUR NEXT COLD FRONT IS STILL ON SCHEDULE
TO MOVE RAPIDLY THROUGH THE AREA TOMORROW (ENTERING THE NORTHERN COUNTIES
BETWEEN 5 AND 7 AM AND MOVING ACROSS THE COAST BETWEEN 11 AM AND 1 PM).
TEMPERATURES WILL COOL DOWN BEHIND THE FRONT AND WILL BRING AN END TO
OUR RECENT SPELL OF MUCH ABOVE NORMAL HIGH TEMPERATURES. WILL KEEP RAIN
IN THE FORECAST ON SUNDAY AS A MID/UPPER DISTURBANCE MOVES ACROSS THE
AREA. RAINFALL TOTALS OVER THE NEXT THREE DAYS COULD AVERAGE 1/2 TO
1 1/2 INCHES ACROSS THE AREA WITH SOME SPOTS POTENTIALLY REACHING
2 TO 3 INCHES. AFTER AN EXPECTED DRY MONDAY...WILL CONTINUE TO KEEP
LOW RAIN CHANCES IN THE FORECAST CENTRAL AND SOUTH BEGINNING ON TUESDAY
AS AN UNSETTLED WEATHER PATTERN REMAINS IN PLACE.  42

MARINE...
DENSE SEA FOG HAS RETURNED AND WILL PRIMARILY IMPACT OUR MORE
EASTERN LOCAL GULF AND BAY WATERS THROUGH THE NEXT FRONTAL PASSAGE
SATURDAY. AHEAD OF THIS NEXT COLD FRONT...THERE WILL ALSO BE
EPISODES OF PASSING SHOWERS WITH ISOLATED STORMS. SATURDAY'S FRONTAL
PASSAGE WILL DRIVE NEARSHORE GULF SEAS UP TO AROUND 4 TO 5 FEET
..AROUND 7 FEET OFFSHORE THROUGH LATE SUNDAY. PER THE SLOW MOVEMENT
OF AN EASTERN U.S. HIGH PRESSURE SYSTEM...A PROLONGED EASTERLY FETCH
WILL EVOLVE EARLY IN THE WEEK AND PERSIST THROUGH AT LEAST FRIDAY. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      76  61  64  43  56 /  40  70  70  20  50
HOUSTON (IAH)              77  65  71  49  58 /  40  50  70  30  50
GALVESTON (GLS)            72  63  71  54  57 /  30  50  70  40  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...DENSE FOG ADVISORY UNTIL 10 AM CST THIS MORNING FOR THE
     FOLLOWING ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...
     CHAMBERS...COLORADO...FORT BEND...GALVESTON...GRIMES...
     HARRIS...HOUSTON...JACKSON...LIBERTY...MADISON...
     MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...TRINITY...
     WALKER...WALLER...WASHINGTON...WHARTON.

GM...DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
     GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...31
AVIATION/MARINE...42
Hazardous weather outlook, Feb 3, 4:27 AM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
427 AM CST FRI FEB 3 2012

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-041300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
427 AM CST FRI FEB 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR MUCH OF THE
AREA AS THE AIR MASS REMAINS VERY MOIST AND UNSTABLE. A FEW STRONG
OR SEVERE STORMS ARE POSSIBLE. FOG...SOME DENSE ESPECIALLY NEAR THE
BAYS AND NEARSHORE WATERS...IS POSSIBLE BOTH EARLY THIS MORNING AND
AGAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS THE POSSIBILITY OF A FEW STRONG OR SEVERE THUNDERSTORMS ALONG
AND AHEAD OF A COLD FRONT THAT WILL MOVE THROUGH SOUTHEAST TEXAS AND
THE COASTAL WATERS DURING THE MORNING THROUGH EARLY AFTERNOON HOURS
ON SATURDAY. FOG...SOME DENSE ESPECIALLY NEAR THE BAYS AND NEARSHORE
WATERS...IS POSSIBLE EARLY ON SATURDAY BEFORE THE COLD FRONT MOVES ON
THROUGH. RAINFALL ACCUMULATIONS FOR FRIDAY THROUGH SUNDAY ARE EXPECTED
TO AVERAGE 1/2 TO 1 1/2 INCHES WITH ISOLATED 2 TO 3 INCH TOTALS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND ON SATURDAY.

In the hours before

Local storm report, Feb 3, 6:25 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
625 AM CST FRI FEB 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     FLASH FLOOD      3 SW SEGNO              30.55N 94.72W
02/03/2012                   POLK               TX   LAW ENFORCEMENT

            HIGH WATER FM 2610 AREA AND LOCATIONS IN AND AROUND THE
            INTERSECTION OF FM 943 AND SH 146.

0610 AM     FLASH FLOOD      3 N ROMAYOR             30.49N 94.84W
02/03/2012                   LIBERTY            TX   LAW ENFORCEMENT

            ROADS IMPASSABLE AROUND FM 2850 AND AROUND FM 2610.

0615 AM     HEAVY RAIN       SHEPHERD                30.49N 95.00W
02/03/2012  E4.00 INCH       SAN JACINTO        TX   LAW ENFORCEMENT

            WATER ON ROADS SURROUNDING THE SHEPHERD AREA. NO CLOSURES
            YET.

&&

42
Local storm report, Feb 3, 6:41 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
641 AM CST FRI FEB 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     HEAVY RAIN       6 N ROMAYOR             30.54N 94.84W
02/03/2012  M9.30 INCH       SAN JACINTO        TX   CO-OP OBSERVER

            RAINFALL TOTAL MEASURE BY A CO-OP OBSERVER IN ACE.

&&

42

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 5:29 AM CSTAreal Flood AdvisoryHGXLiberty, Polk, San Jacinto2 hr
Feb 3, 6:00 AM CSTFlash Flood WarningHGXLiberty, Polk, San Jacinto2 hr
Feb 3, 9:21 AM CSTRiver Flood WarningHGXLiberty, Polk69 hr
Feb 3, 4:30 PM CSTSpecial Weather StatementHGXGrimes60 min
Feb 3, 4:35 PM CSTTornado WarningHGXGrimes, Waller, Washington25 min
Feb 3, 4:42 PM CSTSevere Thunderstorm WarningHGXBrazos, Burleson48 min
Feb 3, 5:23 PM CSTFlash Flood WarningHGXBurleson2 hr
Feb 3, 5:48 PM CSTSpecial Weather StatementHGXBrazos57 min

Nearby

Flash Flood Warnings in Texas, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.